Alert archive / Kansas / Freeze Watches in 2012

Freeze Watch 2, NWS Dodge City, KS

October 5, 201211 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Oct 5, 2012, 3:37 AM CDT for 11 counties in Kansas. It took effect at Oct 6, 2012, 3:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 3:37 AM CDT (08:37 UTC)
In effect from
Oct 6, 2012, 3:00 AM CDT
Expired
Oct 5, 2012, 2:48 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WWUS73 KDDC 050837
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES POSSIBLE SATURDAY AND SUNDAY MORNING...

.A COLD AIRMASS WILL MOVE INTO WESTERN AND CENTRAL KANSAS THIS
WEEKEND. COLD AND CLOUDY CONDITIONS ARE EXPECTED TO BEGIN
OVERNIGHT FRIDAY. TEMPERATURES WILL DROP TO AROUND FREEZING EARLY
SATURDAY MORNING ACROSS WEST CENTRAL KANSAS AND THE KANSAS...
COLORADO BORDER THEN WARM ONLY INTO THE 40'S SATURDAY AFTERNOON.
AS SKIES CLEAR AND SURFACE HIGH PRESSURE BECOMES MORE ENTRENCHED
ACROSS THE AREA SATURDAY NIGHT... THE CHANCES FOR TEMPERATURES
PLUMMETING BELOW THE FREEZING MARK OR COLDER WILL BE GREATLY
INCREASED ACROSS MUCH OF WESTERN KANSAS.

KSZ030-043>045-061>063-074-075-084-085-051645-
/O.NEW.KDDC.FZ.A.0002.121006T0800Z-121006T1200Z/
/O.CON.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
STEVENS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...ELKHART...
RICHFIELD...HUGOTON...MOSCOW
337 AM CDT FRI OCT 5 2012 /237 AM MDT FRI OCT 5 2012/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING. 

* TEMPERATURES MAY FALL INTO THE 29 TO 32 DEGREE RANGE.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ031-046-064>066-076>081-086>088-051645-
/O.CON.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
ELLIS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
337 AM CDT FRI OCT 5 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* TEMPERATURES MAY FALL INTO THE 29 TO 32 DEGREE RANGE.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

42
2 follow-up statements
344 
WWUS73 KDDC 051640
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 AM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES POSSIBLE SATURDAY AND SUNDAY MORNING...

.A COLD AIRMASS WILL MOVE INTO WESTERN AND CENTRAL KANSAS THIS
WEEKEND. COLD AND CLOUDY CONDITIONS ARE EXPECTED TO BEGIN
OVERNIGHT FRIDAY. TEMPERATURES WILL DROP TO AROUND FREEZING EARLY
SATURDAY MORNING ACROSS WEST CENTRAL KANSAS AND THE KANSAS...
COLORADO BORDER THEN WARM ONLY INTO THE 40'S SATURDAY AFTERNOON.
AS SKIES CLEAR AND SURFACE HIGH PRESSURE BECOMES MORE ENTRENCHED
ACROSS THE AREA SATURDAY NIGHT...THE CHANCES FOR TEMPERATURES
PLUMMETING BELOW THE FREEZING MARK OR COLDER WILL BE GREATLY
INCREASED ACROSS MUCH OF WESTERN KANSAS.

KSZ030-043>045-061>063-074-075-084-085-060045-
/O.CON.KDDC.FZ.A.0002.121006T0800Z-121006T1200Z/
/O.CON.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
STEVENS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...ELKHART...
RICHFIELD...HUGOTON...MOSCOW
1140 AM CDT FRI OCT 5 2012 /1040 AM MDT FRI OCT 5 2012/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* TEMPERATURES MAY FALL INTO THE 29 TO 32 DEGREE RANGE IF SKIES
  CAN CLEAR.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

KSZ031-046-064>066-076>081-086>088-060045-
/O.CON.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
ELLIS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
1140 AM CDT FRI OCT 5 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* TEMPERATURES MAY FALL INTO THE 29 TO 32 DEGREE RANGE OR COLDER
  ESPECIALLY IF SKIES BECOME CLEAR.

* IMPACTS...TEMPERATURES AT OR BELOW FREEZING ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

06
110 
WWUS73 KDDC 051948
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT FRI OCT 5 2012

...BELOW FREEZING TEMPERATURES EXPECTED SUNDAY MORNING...

.A COLD AIRMASS WILL MOVE INTO WESTERN AND CENTRAL KANSAS THIS
WEEKEND. COLD AND CLOUDY CONDITIONS ARE EXPECTED TO BEGIN
OVERNIGHT TONIGHT. TEMPERATURES COULD DROP INTO THE MID 30S WITH A
CHANCE FOR FROST IN PARTS OF NORTH CENTRAL KANSAS TONIGHT DEPENDING
IF CLOUDS WILL THIN. AS SKIES CLEAR AND SURFACE HIGH PRESSURE
BECOMES MORE ENTRENCHED ACROSS THE AREA SATURDAY NIGHT...TEMPERATURES
ARE EXPECTED TO FALL BELOW FREEZING ACROSS SOUTHWESTERN AND SOUTH
CENTRAL KANSAS.

KSZ043-044-061>063-074-075-061000-
/O.CAN.KDDC.FZ.A.0002.121006T0800Z-121006T1200Z/
/O.UPG.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.HZ.W.0001.121007T0600Z-121007T1400Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES
248 PM CDT FRI OCT 5 2012 /148 PM MDT FRI OCT 5 2012/

...HARD FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
9 AM CDT /8 AM MDT/ SUNDAY...
...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SUNDAY. THE FREEZE WATCH HAS BEEN
CANCELLED. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES ARE EXPECTED TO FALL TO 28 DEGREES OR COLDER.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

KSZ084-085-061000-
/O.CAN.KDDC.FZ.A.0002.121006T0800Z-121006T1200Z/
/O.UPG.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.FZ.W.0001.121007T0600Z-121007T1400Z/
MORTON-STEVENS-
INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...MOSCOW
248 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...
...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE
FREEZE WATCH HAS BEEN CANCELLED. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

* TEMPERATURES ARE EXPECTED TO FALL TO 32 DEGREES OR COLDER.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ030-045-061000-
/O.UPG.KDDC.FZ.A.0002.121006T0800Z-121006T1200Z/
/O.NEW.KDDC.FR.Y.0003.121006T0800Z-121006T1400Z/
/O.UPG.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.HZ.W.0001.121007T0600Z-121007T1400Z/
TREGO-NESS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
NESS CITY
248 PM CDT FRI OCT 5 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...
...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY.
A FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. THE FREEZE WATCH IS NO
LONGER IN EFFECT. 

* TEMPERATURES MAY FALL INTO THE LOW TO MID 30S TONIGHT WITH
  WIDESPREAD AREAS OF FROST. OVERNIGHT LOWS BY SUNDAY MORNING ARE
  EXPECTED TO FALL TO 28 DEGREES OR COLDER.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ031-046-061000-
/O.UPG.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.HZ.W.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.FR.Y.0003.121006T0800Z-121006T1400Z/
ELLIS-RUSH-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...RUSH CENTER
248 PM CDT FRI OCT 5 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...
...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY.
A FROST ADVISORY HAS ALSO BEEN ISSUED. THIS FROST ADVISORY IS IN
EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. THE FREEZE WATCH IS NO
LONGER IN EFFECT. 

* TEMPERATURES MAY FALL INTO THE LOW TO MID 30S TONIGHT WITH
  AREAS OF FROST. OVERNIGHT LOWS BY SUNDAY MORNING ARE EXPECTED TO
  FALL TO 28 DEGREES OR COLDER.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

KSZ064>066-076>079-061000-
/O.UPG.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.HZ.W.0001.121007T0600Z-121007T1400Z/
HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
248 PM CDT FRI OCT 5 2012

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY.
THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES ARE EXPECTED TO FALL TO 28 DEGREES OR COLDER.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

KSZ080-081-086>088-061000-
/O.UPG.KDDC.FZ.A.0001.121007T0600Z-121007T1400Z/
/O.NEW.KDDC.FZ.W.0001.121007T0600Z-121007T1400Z/
KIOWA-PRATT-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...GREENSBURG...HAVILAND...PRATT...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
248 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES ARE EXPECTED TO FALL INTO THE 29 TO 32 DEGREE
  RANGE.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ089-090-061000-
/O.NEW.KDDC.FZ.W.0001.121007T0600Z-121007T1400Z/
COMANCHE-BARBER-
INCLUDING THE CITIES OF...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
248 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. 

* TEMPERATURES ARE EXPECTED TO FALL INTO THE 29 TO 32 DEGREE
  RANGE.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL CROPS AND OTHER
  SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

06

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Oct 5, 3:29 AM CDT, 8 minutes earlier.

Area forecast discussion, Oct 5, 3:29 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CDT FRI OCT 5 2012

...UPDATED SHORT TERM SECTION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 326 AM CDT FRI OCT 5 2012

PARTLY CLOUDY SKIES WILL BE PRESENT ACROSS SOUTHWEST KANSAS TODAY
DUE TO A STRONG UPPER LEVEL JET MOVING ACROSS NORTHERN KANSAS AND
INCREASED MOISTURE IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE.
SOME CLEAR SKIES WILL BE POSSIBLE ACROSS THE KS/OK BORDER IN THE
AFTERNOON AS DRIER AIR BECOMES PRESENT ACROSS THIS AREA. A RIDGE OF
HIGH PRESSURE WILL BE BUILDING INTO THE AREA AT THE SURFACE WHICH
WILL ALLOW NORTHEASTERLY WINDS TO CONTINUE ACROSS WESTERN KANSAS.
HIGHS TODAY ARE FORECASTED TO RANGE FROM THE LOWER 50S ACROSS WEST
CENTRAL KANSAS TO UPPER 50S ACROSS THE KS/OK BORDER.

AN UPPER LEVEL SHORTWAVE AND PV ANOMALY WILL BE MOVING DOWN FROM
CENTRAL CANADA AND THE NORTHERN ROCKIES TONIGHT AND BE POSITIONED
ACROSS NEBRASKA BY SATURDAY MORNING. MEANWHILE, THE CENTER OF A
STRONG AREA OF HIGH PRESSURE AT THE SURFACE WILL BE MOVING SOUTH
ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS THEN INTO THE
CENTRAL PLAINS BY SATURDAY MORNING. THE RIDGE AXIS WILL MOVE TO THE
EAST SHIFTING THE WINDS TO MORE OF AN EASTERLY DIRECTION OVERNIGHT.
AS THE AFOREMENTIONED PV ANOMALY APPROACHES MID TO LEVEL MOISTURE
WILL INCREASE EVEN FURTHER ACROSS FAR WESTERN KANSAS WITH MOSTLY
CLOUDY SKIES EXPECTED IN THIS AREA AFTER SUNSET. A FEW SHOWERS WILL
ALSO BE POSSIBLE ACROSS FAR WESTERN KANSAS CLOSER TO MIDNIGHT AND
CONTINUE THROUGH SATURDAY MORNING. I HAVE KEPT THE SLIGHT CHANCE OF
PRECIPITATION IN THIS AREA. AS TEMPERATURES DROP, A FEW PLACES
ACROSS WEST CENTRAL KANSAS AND THE KS/CO BORDER COULD SEE SNOW
MIXING WITH RAIN. LOWS BY SATURDAY MORNING ARE FORECASTED TO RANGE
FROM AROUND FREEZING ACROSS WEST CENTRAL KANSAS AND THE KS/CO BORDER
TO LOWER 40S ACROSS SOUTH CENTRAL KANSAS. I HAVE INCLUDED A FREEZE
WATCH FOR AREAS THAT LOOK TO DROP TO AROUND FREEZING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 333 PM CDT THU OCT 4 2012

A CHALLENGING FORECAST LIES AHEAD FOR THE WEEKEND AS BOTH
PRECIPITATION CHANCES AND PRECIPITATION TYPE ARE STILL IN QUESTION,
IN ADDITION TO THE MAGNITUDE AND IMPACTS OF THE COLD AIR EXPECTED.

THE MODELS IN GENERAL HAVE BEEN PERSISTENT IN DEVELOPING A STRONG
400 MB POTENTIAL VORTICITY ANOMALY ACROSS CENTRAL NEBRASKA LATE
FRIDAY NIGHT INTO SATURDAY. THIS FEATURE WILL BE RIDING OVER A
STRONG SURFACE HIGH PRESSURE DROPPING INTO THE CENTRAL PLAINS REGION
DURING THE SAME TIME FRAME. THE LEADING EDGE OF THIS AIRMASS WILL BE
MUCH COLDER WITH TEMPERATURES LIKELY AROUND FREEZING OVERNIGHT ACROSS
NEBRASKA AND NORTHEAST COLORADO. JUST HOW COLD THE AIRMASS GETS
OVER WESTERN KANSAS IS PROBLEMATIC DUE TO THE EXPECTED CLOUD COVER
ON THE SW SIDE OF THE LARGE PV ANOMALY. THE GFS AND ECMWF HAVE
SHOWN EXPANDING 700 MB HIGH RH FIELDS WHICH IMPLIES WIDESPREAD
OVERCAST CONDITIONS. THE GFS AND NAM FORECAST SOUNDINGS WERE
IMPRESSIVE IN THE DEPTH OF SATURATION TOWARD AND AFTER 06 UTC
SATURDAY. GIVEN THIS, THE RAW MODEL FORECASTS APPEAR TO BE THE
MORE LOGICAL CHOICE OVER THE MUCH COLDER GFS MOS AND MOS CONSENSUS
PRODUCTS. THE MODEL SOUNDINGS ALSO HAVE SATURATED LAYERS EXTENDING
WELL INTO THE DENDRITIC ZONE. WITH THE RIGHT AMOUNT OF LIFT AND
TIMING, SNOW SHOWERS MIGHT ALSO BE POSSIBLE ESPECIALLY FARTHER
WEST TOWARD THE COLORADO LINE. HOWEVER, THE NAM IN THE LAST 24
HOURS HAS BACKED OFF ON PRECIPITATION AND OTHER NUMERICAL MODELS
EXCEPT FOR THE UKMET AND ECMWF ARE TRENDING DRIER. A DRY SUB-CLOUD
LAYER IN THE 12KM NAM AND GFS SUGGEST PRECIPITATION MAY MAINLY BE
LIMITED TO SPRINKLES OR FLURRIES IN THE UPSLOPE FLOW REGIME.

MODELS CONTINUE TO TREND THE AIR COLDER BY SUNDAY. VERY DRY AIR
APPEARS TO BE ADVECTED INTO THE EASTERN GREAT PLAINS. WITH THE EASTERN
ADVANCE OF THE UPPER PV ANOMALY, CLEARING SKIES ARE LIKELY LEAVING A
COLD SURFACE HIGH PARKED OVER KANSAS WITH STRONG LONGWAVE RADIATION
POTENTIAL. SEVERAL NUMERICAL MODEL FIELDS ARE ALREADY DROPPING SUNDAY'S LOW
FORECAST TEMPERATURES TO THE MID AND UPPER 20S. AS A RESULT A FREEZE
WATCH HAS BEEN ISSUED FOR MOST OF CENTRAL AND SOUTHWEST KANSAS AFTER
MIDNIGHT SATURDAY THROUGH MID SUNDAY MORNING.

THE SURFACE HIGH SLOWLY TRANSLATES INTO THE SOUTHERN
MISSISSIPPI VALLEY INTO EARLY NEXT WEEK WITH A RETURN TO PREVAILING
WEAK SOUTH WINDS. TEMPERATURES MODERATE INTO THE 60S AND 70S ONCE
AGAIN THROUGH THE PERIOD WITH MILD LOWS CLOSER TO OR WARMER THAN
CLIMATOLOGY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1220 AM CDT FRI OCT 5 2012

VFR CONDITIONS WILL PREVAIL TODAY AS HIGH PRESSURE BUILDS INTO THE
AREA. A STRONG UPPER LEVEL JET WILL ALLOW MID LEVEL CLOUDS TO
ENVELOP WESTERN KANSAS AOA050 WITH MOSTLY CLOUDY SKIES AOA100.
WINDS WILL GENERALLY BE FROM THE NORTHEAST AROUND 10 KNOTS THIS
MORNING INCREASING TO 15 TO 20 KNOTS THIS AFTERNOON. WINDS THEN
SHIFT TO MORE OF AN EASTERLY DIRECTION THIS EVENING AND DECREASE
TO AROUND 10 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  36  46  31 /  10  20  20  10
GCK  53  34  44  29 /  10  20  20  10
EHA  56  33  43  33 /  10  20  20  10
LBL  55  38  45  33 /  10  20  20  10
HYS  51  35  46  29 /  10  10  20   0
P28  58  39  49  33 /  10  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
KSZ030-043>045-061>063-074-075-084-085.

FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
KSZ030-031-043>046-061>066-074>081-084>088.

&&

SHORT TERM...HOVORKA_42
LONG TERM...RUSSELL
AVIATION...HOVORKA_42
Hazardous weather outlook, Oct 4, 2:39 PM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT THU OCT 4 2012

KSZ030-031-043>046-061>066-074>081-084>090-060000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
239 PM CDT THU OCT 4 2012 /139 PM MDT THU OCT 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE WATCH IS IN EFFECT LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING GENERALLY WEST AND NORTH OF A LINE FROM CLARK COUNTY TO
PRATT COUNTY. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:48 PM CDTFrost AdvisoryDDCEllis, Ness, Rush, Trego13 hr
Oct 5, 2:48 PM CDTFreeze WarningDDCBarber, Clark, Comanche, Kiowa, Meade, Morton and 3 more42 hr
Oct 5, 2:48 PM CDTHard Freeze WarningDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 12 more42 hr

Nearby

Freeze Watches in Kansas, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.